MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BPLATE CEMENTED SZ 4; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM TIB BPLATE CEMENTED SZ 4; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5520-B-400
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544)
Date of Event 04/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported, "please see letter of the attorney translated below: "on (b)(6) 2019, our client was admitted to the hospital for inpatient treatment and underwent a knee tep implantation (right) due to advanced gonarthrosis.In confidence in the examinations and diagnoses made up to that point, the operation was then performed on our client on (b)(6) 2019, whereby the medical product of the company stryker, model triathlon cs, femur size 4, tibia size 4, 11mm cs inlay was selected as the prosthesis and its size was determined to be size 4.In a letter dated on (b)(6) 2019, 2019, stryker gmbh & co kg informed already at that time about a defectiveness of the triathlon femorales series and recalled a large number of products already placed on the market.Our client, who had previously been implanted with a total endoprosthesis from the series affected by the recall, then experienced complaints in the form of persistent knee pain (right) and restricted movement of the right knee after approximately 2.5 years, starting on (b)(6) 2021.Our client therefore presented to the joint practice on (b)(6) 2021.Since both the pain and the movement restrictions in the right knee persisted, our client presented to the consultation on (b)(6) 2022.Here, an aseptic knee tep loosening (right) was diagnosed.At the same time, this was the first time that a connection between the inserted prosthesis and the complaints could be identified for our client.After the indication for a re-operation with implant change had been given, our client presented herself again for inpatient admission on (b)(6) 2022 on the occasion of the planned knee tep change (right).The replacement of the knee tep was then performed on (b)(6) 2022.A size 3 knee tep was implanted.Intraoperatively, the explantation of the knee prosthesis at the posteromedial condyle revealed a fracture of the tibial support.In accordance with the intraoperatively determined fracture of the tibial support, the expert engineer of the laboratory also assumes a permanent fatigue fracture of the prosthesis.Finally, the knee tep implanted on (b)(6) 2019 caused both the movement restriction and the pain from which our client suffered at least in the period from on (b)(6) 2021 to on (b)(6) 2022.The complaints existing until then were also accompanied by a considerable restriction of household management and coping with everyday life.This was because our client was unable to perform household activities that can only be done while standing or walking due to the painful restriction of movement.".
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.H3 other text : not available.
 
Event or Problem Description
The following was reported, "please see letter of the attorney translated below: "on (b)(6) 2019, our client was admitted to the hospital for inpatient treatment and underwent a knee tep implantation (right) due to advanced gonarthrosis.In confidence in the examinations and diagnoses made up to that point, the operation was then performed on our client on (b)(6) 2019, whereby the medical product of the company stryker, model triathlon cs, femur size 4, tibia size 4, 11mm cs inlay was selected as the prosthesis and its size was determined to be size 4.In a letter dated (b)(6) 2019, 2019, stryker gmbh & co kg informed already at that time about a defectiveness of the triathlon femorales series and recalled a large number of products already placed on the market.Our client, who had previously been implanted with a total endoprosthesis from the series affected by the recall, then experienced complaints in the form of persistent knee pain (right) and restricted movement of the right knee after approximately 2.5 years, starting in (b)(6) 2021.Our client therefore presented to the joint practice in (b)(6) 2021.Since both the pain and the movement restrictions in the right knee persisted, our client presented to the consultation on (b)(6) 2022.Here, an aseptic knee tep loosening (right) was diagnosed.At the same time, this was the first time that a connection between the inserted prosthesis and the complaints could be identified for our client.After the indication for a re-operation with implant change had been given, our client presented herself again for inpatient admission on (b)(6) 2022 on the occasion of the planned knee tep change (right).The replacement of the knee tep was then performed on (b)(6) 2022.A size 3 knee tep was implanted.Intraoperatively, the explantation of the knee prosthesis at the posteromedial condyle revealed a fracture of the tibial support.In accordance with the intraoperatively determined fracture of the tibial support, the expert engineer of the laboratory also assumes a permanent fatigue fracture of the prosthesis.Finally, the knee tep implanted on (b)(6) 2019 caused both the movement restriction and the pain from which our client suffered at least in the period from august 2021 to april 2022.The complaints existing until then were also accompanied by a considerable restriction of household management and coping with everyday life.This was because our client was unable to perform household activities that can only be done while standing or walking due to the painful restriction of movement.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an unknown triathlon baseplate was reported.The event was not confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion of assessment: this inquiry concerns a patient who underwent a primary cemented triathlon cs total knee arthroplasty and approximately three years later underwent a revision procedure for pain and restricted movement.A fractured base plate was found.I can confirm that a primary procedure was performed since i was able to review the operation report.It was performed by a resident surgeon ostensibly with attending surgeon supervision.I cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." -product history review: could not be performed as the device lot details were not provided.-complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate.A review of the provided medical records by a clinician was unable to confirm the event: "i cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." further information such as return of the device, pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon baseplate was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion of assessment: this inquiry concerns a patient who underwent a primary cemented triathlon cs total knee arthroplasty and approximately three years later underwent a revision procedure for pain and restricted movement.A fractured base plate was found.I can confirm that a primary procedure was performed since i was able to review the operation report.It was performed by a resident surgeon ostensibly with attending surgeon supervision.I cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I am personally not aware of any recall of a triathlon femoral prosthesis but certainly this may have occurred.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate.A review of the provided medical records by a clinician was unable to confirm the event: "i cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I am personally not aware of any recall of a triathlon femoral prosthesis but certainly this may have occurred.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." further information such as return of the device, pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.
 
Additional Manufacturer Narrative
D4 lot number updated.Reported event: an event regarding crack/fracture involving a triathlon baseplate was reported.The event was not confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical information by a clinical consultant indicated: "conclusion of assessment: this inquiry concerns a patient who underwent a primary cemented triathlon cs total knee arthroplasty and approximately three years later underwent a revision procedure for pain and restricted movement.A fractured base plate was found.I can confirm that a primary procedure was performed since i was able to review the operation report.It was performed by a resident surgeon ostensibly with attending surgeon supervision.I cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I am personally not aware of any recall of a triathlon femoral prosthesis but certainly this may have occurred.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." -product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate.A review of the provided medical records by a clinician was unable to confirm the event: "i cannot confirm that the revision occurred since i have no documentation including office notes, operation notes or x-rays of the revision.While the attorney alleges a recall of the femoral component, according to the summary it was the tibial baseplate that failed and not the femoral component.I am personally not aware of any recall of a triathlon femoral prosthesis but certainly this may have occurred.I cannot confirm the root cause of this event with certainty.The causes of tibial baseplate fracture approximately three years following implantation are multifactorial including surgical technique factors, especially cementing technique, patient factors including activity level and bmi and implant factors.If preferential cementing was carried out on the lateral side with inadequate support on the medial side, a cantilever effect could occur resulting in a stress fracture of the base plate." further information such as return of the device, pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
TRIATHLON PRIM TIB BPLATE CEMENTED SZ 4
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NJ NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key17305884
Report Number0002249697-2023-00766
Device Sequence Number15079543
Product Code MBH
UDI-Device Identifier07613327050325
UDI-Public07613327050325
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/17/2023
Device Catalogue Number5520-B-400
Device Lot NumberESY6B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/16/2023
Supplement Date Received by Manufacturer07/19/2023
08/07/2025
12/10/2025
Initial Report FDA Received Date07/12/2023
Supplement Report FDA Received Date08/07/2023
09/02/2025
01/07/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/18/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale